Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 10, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 16, 2004, 7:37 PM CDT for Greeley County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 7:37 PM CDT (00:37 UTC)
- Expired
- May 16, 2004, 8:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Greeley County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:49 PM CDT | HAIL 0.88 | Wolbach, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 170037 TORGID NEC077-170115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 737 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... GREELEY COUNTY IN CENTRAL NEBRASKA * UNTIL 815 PM CDT * AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR WOLBACH...OR ABOUT 32 MILES NORTH OF GRAND ISLAND...AND MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL SOUTHEASTERN GREELEY COUNTY AROUND 750 PM CDT... RURAL EASTERN GREELEY COUNTY AROUND 800 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR SOUTHEASTERN NEBRASKA. LAT...LON 4139 9859 4126 9842 4156 9795 4174 9818 $$ 10
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 2:32 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 16, 2:32 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 232 PM CDT SUN MAY 16 2004 .SHORT TERM...TONIGHT THRU TUE NIGHT. NO SIG CHANGES TO FCST. AT SFC...RAPIDLY DEVELOPING LOW OVR SERN CO WITH WARM FRONT EXTENDING FROM ERN CO THRU NWRN KS...E THRU SRN NE...THEN NORTHEAST INTO NERN NE. COLD FRONT FROM SWRN MN SWWD THRU NRN NE...INTO ERN WY AND ON UP TO SRN MT. WEAK DRYLINE FROM WRN NE INTO NERN CO AND ANOTHER STRONGER DRYLINE FROM SERN CO LOW INTO ERN NM. CONVERGENT BOUNDARY EXTENDS FROM WRN DAWSON COUNTY THRU NRN BUFFALO...SHERMAN AND HOWARD COUNTIES...THEN ON UP NORTH. WIND ADVISORY FOR ALL OF FA...WITH S WINDS INCREASING...BUT NOT QUITE AT ADV LVL JUST YET. EXPECTING STRONGEST WINDS HOWEVER BETWEEN 3 AND 7 PM...SO STILL WAITING. OTHERWISE...AREA FROM SRN BORDERS OF SHERMAN AND HOWARD COUNTIES MOST LIKELY AREA FOR POSSIBLE STORM INTENSIFICATION THIS AFTERNOON WITH 60 DEW PTS...WEAKENING CAP...AND BEST LL FORCING IN THIS AREA. OTHERWISE ONGOING CONVECTION ELEVATED AT THE MOMENT. SPACE PICS HAVE LEAD SHORTWAVE JUST NOW OVR SERN WY AND ERN CO. BETTER CHANCES FOR MORE WIDESPREAD TSRA ACTION WILL COME LATER IN EVENING AS WAVE KICKS OVRHEAD. SCATTERED CLOUDS LEFT FROM THIS MORNINGS ACTION HAS HELPED TO KEEP TEMPS A BIT COOLER...IN ADDITION TO KEEPING THE LID ON THINGS A BIT LONGER WITH STABLE AREA AT LOW LVLS...DESPITE EVER INCREASING INSTABILITY ALOFT. SO ISOLATED TO SCATTERED CHANCES AROUND THRU REST OF AFTERNOON AND OVERNIGHT. FOR MON AND TUE...CHANCES FOR THUNDERSTORM CONTINUE EACH DAY...WITH SFC FRONT/BOUNDARY HANGING UP ONCE AGAIN ACROSS CWA MON...AND JUST TO SOUTH OF FA ON TUE...SO CONTINUING CHANCES SEEM GOOD...AS QUICK MOVING WAVES SKIRT THROUGH NEARLY ZONAL UPR LVL PATTERN. TEMPS ON SEASONAL SIDE...AND JET HANGING OUT JUST TO NORTH OF AREA WILL KEEP THINGS INTERESTING. .LONG TERM...12Z WEDNESDAY TO SUNDAY...ONCE AGAIN THE CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PORTION OF THE FORECAST. SEVERAL WEAK SHORT WAVES MOVE ACROSS THE AREA ON SOUTHWEST FLOW. STRONGEST WAVES ARE THURSDAY NIGHT AND SATURDAY NIGHT. FROM A SURFACE STAND POINT...LOW PRESSURE DEVELOPS ALONG THE LEE OF THE ROCKIES...MOVES EAST WITH A FRONTAL BOUNDARY TO THE EAST WHICH SINKS SOUTH ACROSS THE FORECAST AREA BEFORE THE NEXT LOW PRESSURE DEVELOPS ALONG THE LEE OF THE ROCKIES. THIS PATTERN REPEATS ITSELF DURING THE FORECAT PERIOD. THE TIMING AND THE LOCATION OF THE SURFACE FRONT WILL BE PART OF THE DEPENDANT FACTORS ON THUNDERSTORM CHANCES. THE FIRST OCCASION OF THE FRONT MOVING ACROSS THE FORECAST AREA IS WEDNESDAY NIGHT. WITH THE UPPER WAVE MOVING IN ALONG WITH IT...HAVE A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SATURDAY NIGHT INTO SUNDAY IS THE NEXT TIME THAT A FRONTAL BOUNDARY SINKS ACROSS THE FORECAST AREA...COINSIDING WITH THE NEXT WAVE OF UPPER LEVEL SUPPORT. IN BETWEEN...THERE IS ENOUGH MOISTURE AROUND THAT THE WEAK UPPER LEVEL WAVES THAT MOVE THROUGH HAVE THE POTENTIAL TO PRODUCE SOME SHOWERS...SO HAVE SLIGHT CHANCES FOR MOST OF THE AREA MUCH OF THE PERIOD. TEMPERATURES CAUSE SOME CONCERN DURING THE PERIOD. WITH CHANCES OF PRECIPITATION AND SOME CLOUD COVER...TEMPERATURES WOULD TEND TO BE LOWER. ON THE OTHER HAND...THERE WILL BE SOME SUN AND TEMPERATURES AT 850MB ARE RELATIVELY WARM. HAVE OPTED TO GO SLIGHTLY ABOVE GUIDANCE DUE TO THE POWER OF THE MID-MAY SUN AND RELATIVELY WARM AIR AT 850MB. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WIND ADVISORY THIS EVENING SOUTH CENTRAL NE. KS...WIND ADVISORY THIS EVENING NORTH CENTRAL KS. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM 10/JCB
Hazardous weather outlook, May 16, 7:07 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 707 PM CDT SUN MAY 16 2004 KSZ005-017-NEZ039>041-046>049-060>064-072>077-082-083-171200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FURNAS-GOSPER-GREELEY-HALL- HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK- ROOKS-SHERMAN-VALLEY-YORK- 707 PM CDT SUN MAY 16 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS EVENING. HAIL...STRONG WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. A COLD FRONT WILL MOVE TO THE SOUTH THIS EVENING AND WILL ENHANCE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL MOVE TO THE EAST DURING THE NIGHT WITH THE THREAT OF SEVERE WEATHER DIMINISHING LATE TONIGHT. SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS. THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF THOSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT. KSZ006-007-018-019-NEZ084>087-171200- FRANKLIN-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-THAYER-WEBSTER- 707 PM CDT SUN MAY 16 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT... ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT... SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AND MOVE TO THE EAST. THESE THUNDERSTORMS WILL MOVE ACROSS THE AREA AS A COLD FRONT MOVES TO THE SOUTH OVER THE AREA. THE MAIN THREAT FROM THESE STORMS IS HAIL...GUSTY WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS. THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF THOSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) JCB
In the hours before
Local storm report, May 16, 5:46 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N ELBA 41.30N 98.57W
05/16/2004 0.75 INCH HOWARD NE PUBLIC
&&
LAWRENCELocal storm report, May 16, 6:04 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL LITCHFIELD 41.16N 99.15W
05/16/2004 0.88 INCH SHERMAN NE TRAINED SPOTTER
&&
LAWRENCELocal storm report, May 16, 6:06 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 E HAZARD 41.09N 99.06W
05/16/2004 0.75 INCH SHERMAN NE TRAINED SPOTTER
&&
LAWRENCELocal storm report, May 16, 7:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 2 N FARWELL 41.24N 98.63W
05/16/2004 2.00 INCH HOWARD NE EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED LARGE HAIL COVERING THE
GROUND.
&&
SJCLocal storm report, May 16, 7:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM TORNADO 5 N ROCKVILLE 41.19N 98.83W
05/16/2004 SHERMAN NE STORM CHASER
TORNADO ON THE GROUND FOR 3 MINUTES
0655 PM TORNADO 6 NE ROCKVILLE 41.18N 98.75W
05/16/2004 HOWARD NE STORM CHASER
0655 PM TORNADO 3 S ASHTON 41.20N 98.79W
05/16/2004 SHERMAN NE EMERGENCY MNGR
&&
LAWRENCELocal storm report, May 16, 7:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
736 PM CDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM TORNADO 4 W ST. PAUL 41.21N 98.54W
05/16/2004 HOWARD NE EMERGENCY MNGR
0725 PM HAIL ASHTON 41.25N 98.79W
05/16/2004 0.88 INCH SHERMAN NE CO-OP OBSERVER
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:20 PM CDT | Tornado Warning | GID | Sherman | 40 min |
| May 16, 7:24 PM CDT | Tornado Warning | GID | Howard | 36 min |
| May 16, 8:03 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 57 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.